Aka Lorazepam? My fried has had it prescribed, and she asked me about it, but I haven’t heard much. Yes, I did tell her to ask her Doc, and I read the material to see if there were any significant warning (may cause drowsiness, etc). However, sometimes there is something new in the Media.
One of the most addictive forms of Benzodiazepines. It has a very short half life and causes a rebound effect avter about six hours.
The only place I would want to see it used is as an adjunct to a major tranquillizer where someone needs to be brought down from a severe psychotic state- here, under the control of hospital staff who give it out and withdraw it, it is safe. In the community it is just plain dangerous.
I know somebody who takes Ativan once or twice a week prior to dental appointments. She’s having a massive amount of work done, and this has been going on for several weeks and will likely continue for several more. She’s also on SSRI’s and an antipsychotic medication. While she’s not exactly what I would call an alcoholic, the girl definitely likes to ‘party hearty’. When I went over to her house at 4:00 PM yesterday to BBQ and watch fireworks, she already had a pretty good buzz going. Is she in any real danger of developing a serious addiction to Ativan?
This is my specialty, so I have occasion to prescribe Ativan quite often. I don’t see it as being too risky in the population I treat: adults, mostly having moderately severe mood or anxiety disorders, and mostly employed and functioning well in the community. Probably 5-10% of these people will have a genetic predisposition to alcohol/sedative addiction, which adds to their risk if they mix drugs or overuse them.
For most people, though, Ativan is not a pleasant drug in higher doses. It makes people tired, fatigued, clumsy and slow-witted. As their mood or anxiety problem resolves, they tend to forget doses and take it less often. I don’t see much trouble stopping in my population.
In other populations, like Qadgop’s, I wouldn’t prescribe the stuff with a 10-foot pen. People who are addicts can get in bad trouble with this class of drug. It increases the effect of alcohol and other sedatives.
I monitor carefully. Prescriptions are written for only enough to take as ordered until the patient’s next appointment. I won’t routinely call in refills. When I see the patient, we go over how many times they use the medication and how well it’s doing for them. If the drug effect is wearing off too soon, that’s possible tolerance developing, and that’s the signal to rethink the whole approach. If the prescription bottle is reported stolen, I’ll ask for a police report number. If the pills keep falling into the toilet or the dog is munching on them, I won’t authorize more. It’s quite possible that I see so few signs of abuse because I make it a pain in the hindquarters to get extra pills and the addicts are going elsewhere.
There are other drugs to treat anxiety that work better if they’re taken long-term continuously. Most antidepressants also treat anxiety, as do mood stabilizers and antipsychotics. All have potential drawbacks as well. When the anxiety is specific to some time or situation (flying, dental surgery, waiting while a loved one undergoes surgery, etc.) Ativan or a similar drug is ideal. I’d ask for it myself in the same situation.
I guess the bottom line is this: a drug is a tool. If it’s being used properly, it helps do the work of treating the disorder and can be tremendously valuable. If it’s abused, it can do a lot of damage. Being afraid of a tool makes less sense to me than respecting its potential and taking care to use it safely.
The esteemed doctors have pretty much nailed it down – it’s a matter of being careful, In my own case, in late 2000 I was prescribed Lorazepam, sublingual, as needed for anxiety episode. I do remember the very, very strict instructions about limiting the dosage. As it was I never even finished the original prescription. I found out that once I took the edge off the “OMG AM I DYING!?” freakout with that first pill or half-pill, I could keep control even after that first one wore off. Within a month I only needed it when flying or applying for work, within 6 months only sometimes when flying, after 2 years I threw away the remaining ones.
Would this drug be indicated for the treatment of stage fright, assuming that it would be used say 10 - 15 times at the most and then discontinued? Would you prescribe it for this purpose, if one of your patients so requested?
The prescibed dose is .5mg, taken no more than twice a day. She is currently taking it only once a day, in the late evenings, when worry and anxiety keep her awake. I can understand that, myself.
BTW- Thank you.
And thank you also Qadgop the Mercotan, WhyNot,** Pjen** and everyone else. Her Mother was an alcoholic, but she has no addictive tendencies herself. Her Doc did go over this in his questions, but did not mention the addictive part. She takes St Johns Wort in the mornings. She drinks maybe a glass of wine a night, if that. She takes no drugs other than OTC stuff.
I don’t call that a very short half-life. You might be thinking of alprazolam.
Perhaps the most useful thing you can tell someone who is starting to take Ativan regularly is NOT TO DISCONTINUE IT ABRUPTLY. Ativan, like other benzodiazepines, raises the seizure threshold and abrupt discontinuation can result in a grand mal seizure, often enough that I’d bother to mention it. (In doses like your friend reports, this is less of a concern, but might be worth discussing down the road.)
Gradual discontinuation, however, will also reduce the likelihood of withdrawal.
No, I’m not thinking of aprazolam- it’s half life as you say is minute and is in some ways safer than lorazepam because it clears the sytem very quickly so soon after its major effect and is usually only given statim- once only. It all depends on what you mean by ‘very’. Lorazepam has a ‘very’ short half life compared with say diazepam which has been variously stated as 36-72 hours. This means that it does not peak and trough to any great extent and therefore maintains a fairly steadt serum concentration. Lorazepam on the other hand has already dropped below 50% peak by the time the next dose is due and it is thought that it is this roller coaster effect that leads to its addictiveness.
To extend my previous statement somewhat- and outside my field of practice, I would have no problem with one off use of lorazepam for acute panic attacks or for single use in serial problems like stage fright or exam nerves or aircraft phobia etc. but only with the strict prescription guidelines listed above by Ragiel.
I would also concur with the idea that any long term use should be limited to presciption by a specialist rather than a generalist. The drug is overused because it is over promoted by its makers in adverts to the generalists.
To sum up, it is usually not worth the well researched risks to prescribe this medication ; other medications usually do the job better and with less risk.
Additionally, your strictures about sudden withdrawal are appropriate where lorazepam has been used regularly, at least onde a day for several days in higher doses- in this case, gradual withdrawal is necessary. The longer someone has been on it (months rather than weeks) and the higher the dosage, and the more addictive/dependent the patient, the slower and more rigid the withdrawal regime the better. But where it has been used irregularly or under strict medical control (as an adjunct in psychosis) abrupt withdrawal is less of a problem. In these cases abrupt withdrawal is good practice.
Your reference is accurate here; the effect of the stuff sets in over an hour or more, with the person feeling better within about 30 minutes. Then, about 6-8 hours later, it gradually goes away.
Alprazolam (Xanax), now… If somebody comes to me having already been started on it, and if it’s doing a good job for them, I won’t insist on changing it. But if I’m picking one out, after determining it’s appropriate, I don’t use it.
Reason for that is partly the shorter half-life (who wants to be looking at a watch and making sure they take a pill every four hours?) which means they don’t notice until they start getting really anxious again. It takes a lot less medication to keep the anxiety from happening than it does to clear it up once it’s established.
So, basically, it takes more alprazolam to control the problem, and the person’s brainstem is being conditioned to throw a panic attack when it starts to fade out.
Bad. If you wanted to design a drug that promoted addiction, this “kick in like lightning, fade out like thunder” pattern is ideal.
That said, most of the patients in my practice are not having problems with it. When anyone seems to be needing higher or more frequent doses over time, it’s time to switch to something longer and more gradual if they actually need to continue with a benzodiazepine. (A few conditions call for that type of treatment, but that’s strictly psychiatrist territory.)
The taper at the end of treatment avoids upsetting the brain stem, again, which doesn’t have the ability to think but learns rapidly through conditioning. Brain stems hate sudden changes. If the change is rapid enough and intense enough, the brain has learned to work around a significant level of anticonvulsant drug, and it can indeed seize if the stuff suddenly isn’t there. If the patient has been maintained on five or more milligrams daily, that’s a serious risk. If the dose is one or two milligrams or less and the patient had no previous seizure disorder, there isn’t enough of a change to trigger a seizure.
Hey, you guys are hearing all my professional secrets! If this were med school, it would cost serious money! I must now STFU.